Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 28, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 26, 2024, 2:53 AM MST for 5 counties in Montana. It took effect at Dec 26, 2024, 2:00 PM MST. It was in force for 15 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 26, 2024, 2:53 AM MST (09:53 UTC)
- In effect from
- Dec 26, 2024, 2:00 PM MST
- Expired
- Dec 27, 2024, 5:03 AM MST
- In force
- 15 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 12:55 AM MST | NON-TSTM WND GST 70 | 9 Ese East Glacier Park, MT | 70 mph wind gust at Dog Gun Lake Mesonet. |
| Dec 27, 3:00 AM MST | NON-TSTM WND GST 61 | 14 W Bynum, MT | Mesonet station DELMT Dellwo (MCSCN). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2288 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002 WWUS75 KTFX 260953 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 253 AM MST Thu Dec 26 2024 MTZ301>303-307-308-270000- /O.UPG.KTFX.HW.A.0023.241226T2100Z-241227T1500Z/ /O.NEW.KTFX.HW.W.0028.241226T2100Z-241227T1500Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Santa Rita, Logan Pass, Dupuyer, Choteau, Marias Pass, Saint Mary, Browning, Cut Bank, Ethridge, Rogers Pass, Bynum, Pendroy, Babb, Kiowa, Heart Butte, and East Glacier Park 253 AM MST Thu Dec 26 2024 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM MST FRIDAY... * WHAT...Southwest winds 30 to 40 mph with gusts mostly up to 65 mph expected, but gusts could reach 80 mph at times on the foothills and plains adjacent to the Rocky Mountain Front. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 2 PM this afternoon to 8 AM MST Friday. * IMPACTS...High winds may move loose debris and damage outdoor property, such as holiday decorations. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
4 follow-up statements
318 WWUS75 KTFX 262032 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 132 PM MST Thu Dec 26 2024 MTZ301>303-307-308-271200- /O.CON.KTFX.HW.W.0028.241226T2100Z-241227T1500Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: East Glacier Park, Saint Mary, Dupuyer, Santa Rita, Bynum, Choteau, Browning, Pendroy, Logan Pass, Heart Butte, Ethridge, Cut Bank, Kiowa, Marias Pass, Babb, and Rogers Pass 132 PM MST Thu Dec 26 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY... * WHAT...Southwest winds 30 to 40 mph with gusts mostly up to 65 mph expected, but gusts could reach 80 mph at times on the foothills and plains adjacent to the Rocky Mountain Front. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 8 AM MST Friday. * IMPACTS...High winds may move loose debris and damage outdoor property, such as holiday decorations. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Glinskas
768 WWUS75 KTFX 262058 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 158 PM MST Thu Dec 26 2024 MTZ301>303-307-308-271200- /O.CON.KTFX.HW.W.0028.241226T2100Z-241227T1500Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Browning, Babb, Bynum, Santa Rita, Choteau, Pendroy, Marias Pass, Dupuyer, Ethridge, Heart Butte, Cut Bank, Kiowa, Saint Mary, East Glacier Park, Rogers Pass, and Logan Pass 158 PM MST Thu Dec 26 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY... * WHAT...Southwest winds 30 to 40 mph with gusts mostly up to 65 mph expected, but gusts could reach 80 mph at times on the foothills and plains adjacent to the Rocky Mountain Front. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 8 AM MST Friday. * IMPACTS...High winds may move loose debris and damage outdoor property, such as holiday decorations. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
033 WWUS75 KTFX 271039 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 339 AM MST Fri Dec 27 2024 MTZ301>303-307-308-271500- /O.CON.KTFX.HW.W.0028.000000T0000Z-241227T1500Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Ethridge, East Glacier Park, Logan Pass, Cut Bank, Marias Pass, Santa Rita, Bynum, Browning, Pendroy, Babb, Choteau, Saint Mary, Rogers Pass, Dupuyer, Kiowa, and Heart Butte 339 AM MST Fri Dec 27 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 8 AM MST this morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Brusda
184 WWUS75 KTFX 271203 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 503 AM MST Fri Dec 27 2024 MTZ301>303-307-308-271315- /O.CAN.KTFX.HW.W.0028.000000T0000Z-241227T1500Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Ethridge, East Glacier Park, Logan Pass, Cut Bank, Marias Pass, Santa Rita, Bynum, Browning, Pendroy, Babb, Choteau, Saint Mary, Rogers Pass, Dupuyer, Kiowa, and Heart Butte 503 AM MST Fri Dec 27 2024 ...HIGH WIND WARNING IS CANCELLED... The threat for widespread strong winds have ended. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 25, 9:52 PM MST, 5 hours 1 minute earlier. Its key messages:
- Periods of mostly snow will move through Southwest Montana Thursday through Saturday, mostly impacting the higher terrain south of I90.
- Winds will become strong and gusty at times along the Rocky Mountain Front, the high plains, and over the Madison Valley Thursday through early Friday and again on Saturday.
- A more widespread snowfall is expected Sunday into Monday, particularly for mountain areas.
Area forecast discussion, Dec 25, 9:52 PM MST, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Great Falls MT 952 PM MST Wed Dec 25 2024 Aviation Section Updated. .KEY MESSAGES... - Periods of mostly snow will move through Southwest Montana Thursday through Saturday, mostly impacting the higher terrain south of I90. - Winds will become strong and gusty at times along the Rocky Mountain Front, the high plains, and over the Madison Valley Thursday through early Friday and again on Saturday. - A more widespread snowfall is expected Sunday into Monday, particularly for mountain areas. && .UPDATE... /Issued 826 PM MST Wed Dec 25 2024/ The next wave of active weather will begin to arrive late tonight across the region. Initially westerly winds aloft will become more southwesterly as the system approaches. Combine this with an increasing pressure gradient across southwest Montana, and strong winds become a concern, mostly in north south oriented valleys like the Madison River Valley. The duration of stronger winds appears to be narrow, lasting for a few hours mid-morning Thursday, and be confined to more wind prone areas like Norris Hill. With this in mind, we will continue to hold off on a High Wind Warning. That said, sustained winds between 25 and 35 mph will become common late tonight in the Madison River Valley, with gusts up to 55 mph or so before winds gradually diminish Thursday afternoon. Mainly light, but at times moderate snow will develop over Southwest Montana terrain Thursday morning. Consideration was given toward a Winter Weather Advisory for the Chief Joseph Pass area for Thursday, but the limited areal extent of impacts swayed me to hold off at this time. The Winter Weather Advisory for Raynolds and Targhee passes and vicinity remains in effect with no changes made at this time. Another period of potentially strong winds will be around along the Rocky Mountain Front. A High Wind Watch remains in effect for this area from Thursday afternoon into Friday morning. No significant changes were made to the forecast this evening. -AM && .DISCUSSION... /Issued 826 PM MST Wed Dec 25 2024/ - Meteorological Overview: The progressive weather pattern will continue to send a parade of Pacific troughs into the Northern Rockies through early next week. There will be a short period of transient ridging before the next trough approaches the Continental Divide early Thursday and brings more mostly mountain snow to Southwest Montana. Central and northern areas look to remain on the drier side, though there will be some light mountain snow along the immediate eastern slopes of the Rocky Mountain Front and over the central ranges. There may also be a few sprinkles or even some mixed precipitation for lower elevations east of a Great Falls to Havre line. In addition to the snow, a tightening pressure gradient combined with a 50 kt + H700 westerly jet will bring breezy to windy conditions along the Rocky Mountain Front, portions of the plains, and the north-south oriented valleys of Southwest Montana Thursday afternoon through early Friday. Forecast soundings highlight prospective mountain wave activity and stronger winds transferring to the surface along the Rocky Mountain Front, adjacent high plains and even on the lee side of the central island ranges along highway 87/200. The tight surface pressure gradient will also bring stronger southerly winds to the Madison Valley late tonight and on Thursday. Another system brings another round of mountain snow on Friday, again mostly impacting Southwest Montana. This will be followed by another period of strong westerly flow moving across the region on Saturday for more breezy to windy conditions over the same areas mentioned above for Thursday night's winds. Surface pressure gradients don't look as strong, but the stronger core of 50kt H700 flow may be better timed during peak mixing for more opportunity to mix stronger gusts to the surface. Other than the ongoing wind and mountain snow potential, temperatures will run around 10 to 15 degrees above average through Sunday, thanks to milder Pacific air aloft. A potentially more impactful system moves in for the second half of the weekend into early next week. Colder air aloft and better frontogenesis look to bring an opportunity for more widespread snowfall later Sunday into Monday. Weakening westerly surface winds will encourage colder slide southward, resulting in temperatures trending closer to average and even below average for locations along the Hi-Line. - RCG - Forecast Confidence & Scenarios: The periods of snow expected Thursday through Saturday will come in two waves and look roughly similar to the one observed last night. though there will be snow a little farther north for these upcoming events. The higher end 24 hour snowfall probabilities (70% +) for 2 inches of snow or greater for each event look to be concentrated over the higher terrain along the Continental Divide and the mountains south of I90. The Centennial Mountains adjacent to the ID/WY borders do have over a 60% chance for 4 inches of snow or more, but this drops off to around 30% heading north of West Yellowstone. A longer term winter weather advisory was sent out for the Gallatin/Madison ranges to cover the impacts for the mountain passes along the Idaho/Wyoming borders. The winds with the Thursday through Saturday systems will challenge high wind criteria along the Rocky Mountain Front, portions of the plains, and even in the Madison Valley. The southerly winds over the Madison Valley increase as early as late tonight into early Thursday, with probabilities for sustained 40 mph/gusts 58 mph both approach the 60 to 70% for the Norris Hill area. No high wind products were issued due to a shorter time window for stronger winds and continued lower end exceedence probabilities. Later on Thursday, the focus for strong and gusty winds shift to the Rocky Mountain Front and the plains. The strongest winds aloft and the tightest surface pressure gradients look to occur later in the afternoon and during the nighttime hours, so there will be a dependence on mountain wave activity to reach 58/75 mph gusts. Regardless, deterministic guidance continues to trend upward and a high wind watch was issued for the Rocky Mountain Front and the high plains zones despite the probabilities not quite up to product issuance level. Roughly similar wind probabilities and meteorological conditions are expected for Saturday, though there are some trade offs. The surface pressure gradient looks weaker compared to the Thursday event and the winds aloft look a little weaker as well. However, better phasing of the stronger winds aloft with diurnal mixing increase the likelihood of stronger gusts mixing to the surface. all in all, expect a breezy to windy day on Saturday. Things get a little more interesting later Sunday into Monday as colder air begins to move in and opportunities for more widespread snowfall arrive. Current probabilistic guidance supports a general 2 to 5 inch snowfall for most mountain areas, with the exception of the Madison/Gallatin ranges where totals in the 3 to 9 inch range look more common. Lower elevation probabilistic guidance is not as impressive, generally supporting a during to around an inch or two. With that being said, the individual number of ensemble members are beginning to support higher amounts. As mentioned in the sections above, temperatures will slowly trend downward early next, particularly for northern areas. - RCG && .AVIATION... 26/06Z TAF Period VFR conditions will prevail at all terminals except for the KEKS terminal during this TAF period. However, between 26/13Z and 26/23Z at the KBZN, KHLN, and KLWT terminals there is a 20 - 40% chance for snow, rain, and/or a rain/snow mix. This precipitation is unlikely to reduce visibility or ceilings below MVFR levels. At the KEKS terminal there is a 30 - 50% chance for snow between 26/12Z and 26/14Z and between 26/19Z and the end of the TAF period. Snow will reduce visibility to MVFR levels at the KEKS terminal between 26/14Z and 26/19Z. Across all terminals during this TAF period it will be breezy with the strongest winds at the KEKS, KGTF, and KCTB terminals. There will be instances of mountain wave turbulence and low-level wind shear during this TAF period. During the beginning and middle of this TAF period there will be mountain obscuration in Southwestern Montana. -IG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 27 48 31 45 / 0 10 0 10 CTB 25 43 27 42 / 0 10 0 10 HLN 25 45 27 41 / 0 40 10 40 BZN 22 42 22 39 / 0 40 10 40 WYS 15 28 15 29 / 20 100 90 80 DLN 21 39 20 37 / 10 60 10 30 HVR 22 44 27 43 / 0 10 0 0 LWT 24 43 26 43 / 0 30 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Thursday afternoon through Friday morning for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Northern High Plains-Southern High Plains- Southern Rocky Mountain Front. Winter Weather Advisory from 5 AM Thursday to 11 PM MST Friday for Gallatin and Madison County Mountains and Centennial Mountains. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Dec 25, 11:12 PM MST, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1112 PM MST Wed Dec 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Non-Tstm Wnd Gst 1 ENE East Glacier Park 48.45N 113.20W
12/25/2024 M67 MPH Glacier MT Mesonet
Mesonet station MTBRN Two Medicine Bridge
(MT DOT).
&&
BrusdaLocal storm report, Dec 25, 11:14 PM MST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1114 PM MST Wed Dec 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM High Sust Winds 4 NNE Mcallister 45.50N 111.70W
12/25/2024 M40 MPH Madison MT Mesonet
Average sustained wind of 40 mph at Mesonet
station MTNOR Norris Hill (MT DOT) over the
past hour.
&&
BrusdaLocal storm report, Dec 25, 11:15 PM MST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1115 PM MST Wed Dec 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Non-Tstm Wnd Gst 8 SE East Glacier Park 48.36N 113.11W
12/25/2024 M66 MPH Glacier MT Mesonet
Mesonet station DCRM8 Deep Creek RAWS.
&&
BrusdaThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 1:57 PM MST | Winter Weather Advisory | TFX | Beaverhead | 51 hr |
Nearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.